Article Text

Download PDFPDF
Case of paediatric catatonia precipitated by antipsychotic withdrawal in a child with autism spectrum disorder

Abstract

A 13-year-old girl with moderate intellectual disability and autism spectrum disorder (ASD) was admitted to the paediatric high-dependency unit following an 8-week history of altered mental status and motor behaviour. Her symptoms emerged followed shortly after discontinuation of risperidone, an atypical antipsychotic previously commenced to manage disruptive behaviour associated with ASD. On physical examination, the patient presented with negativism, grimacing, automatic obedience, waxy flexibility and ambitendency. Blood tests, neuroimaging and lumbar puncture failed to reveal an acute infectious or neurological precipitant. She responded immediately to a trial of intramuscular lorazepam titrated to a total daily dose of 12 mg. This case presents challenges of accurately diagnosing and managing catatonic symptoms in adolescent patients with ASD. We also discuss the potential risk of precipitating catatonia following the discontinuation of antipsychotic treatment that has been prescribed for a prolonged duration.

  • psychiatry
  • child and adolescent psychiatry
  • drugs: psychiatry
  • child and adolescent psychiatry (paediatrics)

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.